A study published on October 30, 2007, in the Journal of Clinical Oncology again noted that the use of certain chemotherapy drugs in breast cancer patients can increase the risk of developing congestive heart failure. This potential was first noted more than thirty years ago, but has become more of a problem in the past fifteen years as more early-stage breast cancer patients are receiving anthracycline drugs (also known as Adriamycin or doxorubicin) as a part of their chemotherapy regimen. The authors noted that previous studies had indicated that the incidence of congestive heart failure in these patients might be as high as 50%, depending upon the dose and other risk factors such as diabetes, pre-existing cardiac disease, and hypertension.
This study reviewed the database information for 43,000 women (ages 66 to 80) who were diagnosed with breast cancer between 1992 and 2002. About 20% of these women received chemotherapy and approximately half of those were given anthraclycline drugs. The researchers then analyzed the numbers of these patients who were subsequently diagnosed with congestive heart failure, and made adjustments for other independent causes and predictors of CHF. The authors concluded that their study confirmed the data previously reported that use of anthracycline drugs in chemotherapy does significantly increase the risk of developing congestive heart failure (with a more than doubling of the risk noted in some groups). The study also noted that further research was needed due to the possibility that the race of the breast cancer patient may influence their susceptibility to development of heart failure after chemotherapy and that consideration should perhaps be given to the patient’s race in making a determination as to whether use of anthracycline is appropriate since congestive heart failure is more prevalent and causes greater mortality in African-Americans.